South Dakota, 2020

Damaging Winds in South Dakota, June 7, 2020

June 7, 2020 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked across portions of western Todd County before weakening. The storm produced very strong wind gusts over 90 mph south and west of Parmalee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked across portions of western Todd County before weakening. The storm produced very strong wind gusts over 90 mph south and west of Parmalee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:57 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 7, 4:57 PM CST, 2 hours 57 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
457 PM MDT Sun Jun 7 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 135 PM MDT Sun Jun 7 2020

Upper trough remains to the west this afternoon producing fast
southwesterly flow over the forecast area. A jet streak has
rounded the base of the trough and is headed toward the forecast
area from the southwest. A surface front is currently located from
east of KMBG to east of KIEN. With dewpoints to the east of the
front in the upper 50s to mid-60s and temperatures in the 90s the
MLCAPE has risen to 2000-3000J/KG. CU field on the vis sat depicts
this area well. So far convection to the east of the boundary has
been limited due to an inversion around 650mb. Expect the
inversion there will be overcome by late aftn as upper forcing
increases with the approaching jet max. Supercells capable of
large hail and damaging winds will be possible. While relatively
high LCLs may limit potential, a few tornadoes cannot be ruled
out. A severe thunderstorm watch has been issued for our south
central SD zones.

Observations over northeastern Wyoming show a very dry boundary
layer due to southwesterly downslope flow. Dewpoints over much of
northeastern Wyoming are only in the 30s, although temperatures
there remain mostly in the mid to upper 70s. MLCAPE there is very
low with somewhat higher readings around 500J/KG toward the WY/MT
border. Any storms that do develop over the higher terrain and
move into northeastern Wyoming will likely produce strong to
severe gusts due to the relatively fast low and mid-level flow
over the area.

19Z KUNR sounding shows relatively steep lapse rates capped by an
inversion above 640mb. Dewpoints over the Black Hills are
currently falling but with increasing upper lift, may see a few
storms able to form over the hills this aftn and eve.

The upper trough will remain to the west on Monday. While the
surface front will be mainly to the east of the forecast area, a
few storms may clip Todd and Tripp counties during the aftn and
evening. Storms may also develop over northeastern Wyoming and
southwestern South Dakota Monday afternoon and evening as another
jet steak affects the region in the fast southwesterly flow
aloft. Any precip would then spread eastward Monday night as the
upper trough shifts eastward. Mainly dry weather is then expected
through the rest of the week with warming temperatures as an
upper ridge builds over the area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 455 PM MDT Sun Jun 7 2020

Isolated to scattered thunderstorms, some strong to severe, will
continue until around 06Z. Mainly VFR conditions are expected
through the period. The exception will be in or near any TSRA where
local MVFR conditions may develop with the strongest storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, Jun 7, 10:01 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1001 AM MDT Sun Jun 7 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1001 AM MDT Sun Jun 7 2020 /1101 AM CDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening, mainly between 300 pm and 900 pm. Golfball size hail or
larger and 60 MPH wind gusts or greater will be the main threats.
An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible Monday and Tuesday, but
organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 7, 7:11 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     NON-TSTM WND GST 15 SSE MISSION          43.10N 100.60W
06/07/2020  M66 MPH          TODD               SD   MESONET

&&

CORRECTED EVENT

EVENT NUMBER UNR2001931

CALDERON
Local storm report, Jun 7, 7:12 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     NON-TSTM WND GST 4 SSE WITTEN            43.39N 100.07W
06/07/2020  M51 MPH          TRIPP              SD   MESONET

&&

CORRECTED EVENT

EVENT NUMBER UNR2001930

CALDERON
Special weather statement, Jun 7, 7:15 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
715 PM MDT Sun Jun 7 2020

SDZ028-WYZ057-058-080145-
Central Black Hills SD-Weston WY-Wyoming Black Hills WY-
715 PM MDT Sun Jun 7 2020

...STRONG THUNDERSTORM OVER WEST CENTRAL PENNINGTON AND NORTHEASTERN
WESTON COUNTIES...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Newcastle, moving northeast at 60 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Newcastle, Buckhorn, Four Corners, Moon, Deerfield, Mallo Camp and
Redbank Spring Campground.

LAT...LON 4369 10423 4382 10440 4418 10410 4415 10405
      4414 10405 4414 10403 4399 10378 4385 10400
      4385 10405 4381 10405
TIME...MOT...LOC 0115Z 224DEG 51KT 4381 10425

Bunkers
Local storm report, Jun 7, 7:28 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 N MIDLAND             44.17N 101.17W
06/07/2020  E1.75 INCH       HAAKON             SD   PUBLIC

&&

EVENT NUMBER UNR2001939

ME
Local storm report, Jun 7, 7:33 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             11 S HARRINGTON         43.01N 101.25W
06/07/2020  E1.00 INCH       BENNETT            SD   PUBLIC

&&

EVENT NUMBER UNR2001940

ME
Local storm report, Jun 7, 7:43 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     NON-TSTM WND GST 15 SSE MISSION          43.10N 100.60W
06/07/2020  M55 MPH          TODD               SD   MESONET

0735 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
06/07/2020  M52 MPH          CAMPBELL           WY   ASOS

&&

EVENT NUMBER UNR2001941
EVENT NUMBER UNR2001942

CALDERON

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
June 7, 7:54 PM CST
Where
Todd County, 10.98 mi SW of Parmelee
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.230, -101.200

Thunderstorm Wind, Todd

When
June 7, 8:09 PM CST
Where
Todd County, 6 mi W of Parmelee
Measured
83 kt (96 mph) measured gust
Reported by
RAWS
Coordinates
43.320, -101.139

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893659, 893660.